Alert archive / Minnesota / Wind Chill Advisories in 2020
Wind Chill Advisory 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Feb 19, 2020, 2:26 PM CST for Brookings County, Kingsbury County, South Dakota; 6 counties in Minnesota. It took effect at Feb 20, 2020, 12:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2020, 2:26 PM CST (20:26 UTC)
- In effect from
- Feb 20, 2020, 12:00 AM CST
- Expired
- Feb 20, 2020, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
Counties Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Brookings County, SD, Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 82 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
599 WWUS43 KFSD 192026 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 226 PM CST Wed Feb 19 2020 IAZ020>022-SDZ071-192130- /O.CAN.KFSD.WW.Y.0013.000000T0000Z-200220T0000Z/ Plymouth-Cherokee-Buena Vista-Union- 226 PM CST Wed Feb 19 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Flurries and patchy light snow will remain possible for another hour or two. Most of the snow has shifted south and will continue to do so. $$ MNZ071-072-080-081-090-097-SDZ039-040-200430- /O.NEW.KFSD.WC.Y.0006.200220T0600Z-200220T1500Z/ Lincoln-Lyon-Murray-Cottonwood-Jackson-Pipestone-Kingsbury- Brookings- 226 PM CST Wed Feb 19 2020 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of east central South Dakota and southwest Minnesota. * WHEN...From midnight tonight to 9 AM CST Thursday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ031-032-NEZ013-014-200000- /O.CON.KFSD.WW.Y.0013.000000T0000Z-200220T0000Z/ Woodbury-Ida-Dixon-Dakota- 226 PM CST Wed Feb 19 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow. Additional snow accumulations of a half an inch. * WHERE...In Nebraska, Dakota and Dixon Counties. In Iowa, Ida and Woodbury Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
4 follow-up statements
179 WWUS43 KFSD 192355 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 555 PM CST Wed Feb 19 2020 IAZ031-032-NEZ013-014-200100- /O.EXP.KFSD.WW.Y.0013.000000T0000Z-200220T0000Z/ Woodbury-Ida-Dixon-Dakota- 555 PM CST Wed Feb 19 2020 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Light snow has moved south of the area and therefore no additional accumulation is expected. Please continue to use caution while driving, as untreated roads may remain slippery into the overnight hours. $$ MNZ071-072-080-081-090-097-SDZ039-040-200800- /O.CON.KFSD.WC.Y.0006.200220T0600Z-200220T1500Z/ Lincoln-Lyon-Murray-Cottonwood-Jackson-Pipestone-Kingsbury- Brookings- 555 PM CST Wed Feb 19 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 34 below zero. * WHERE...Portions of east central South Dakota and southwest Minnesota. * WHEN...From midnight tonight to 9 AM CST Thursday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
988 WWUS43 KFSD 200219 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 819 PM CST Wed Feb 19 2020 MNZ071-072-080-081-090-097-SDZ039-040-201500- /O.CON.KFSD.WC.Y.0006.200220T0600Z-200220T1500Z/ Lincoln-Lyon-Murray-Cottonwood-Jackson-Pipestone-Kingsbury- Brookings- 819 PM CST Wed Feb 19 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of east central South Dakota and southwest Minnesota. * WHEN...From midnight tonight to 9 AM CST Thursday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
473 WWUS43 KFSD 200932 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 332 AM CST Thu Feb 20 2020 MNZ071-072-080-081-090-097-SDZ039-040-201500- /O.CON.KFSD.WC.Y.0006.000000T0000Z-200220T1500Z/ Lincoln-Lyon-Murray-Cottonwood-Jackson-Pipestone-Kingsbury- Brookings- 332 AM CST Thu Feb 20 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Portions of east central South Dakota and southwest Minnesota. * WHEN...Until 9 AM CST this morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
984 WWUS43 KFSD 201458 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 858 AM CST Thu Feb 20 2020 MNZ071-072-080-081-090-097-SDZ039-040-201600- /O.EXP.KFSD.WC.Y.0006.000000T0000Z-200220T1500Z/ Lincoln-Lyon-Murray-Cottonwood-Jackson-Pipestone-Kingsbury- Brookings- 858 AM CST Thu Feb 20 2020 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... With the sun rising over clear skies and warmer temperatures being brought into the area, wind chills are showing signs of improvement. This trend will continue throughout the morning, therefore the wind chill advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 19, 11:16 AM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Feb 19, 11:16 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1116 AM CST Wed Feb 19 2020
.UPDATE...
Issued at 1007 AM CST Wed Feb 19 2020
Plan on leaving headlines as is. May be able to cancel Yankton and
Clay SD counties early as the heavy band is south of the area, but
still some light snow falling at this time. Some locations in and
around Sioux City could creep up to about 6-7 inches but dry
air continues to filter in from the north which is helping erode
the northern side of the band, so expect this trend to continue
through the day. Already some hints that the heavier band is near
and south of Sioux City and not expecting it to surge north very
far. So a couple of more hours of moderate snow around Sioux City
then diminishing through the afternoon.
&&
.SHORT TERM...(Today and Tonight)
Issued at 304 AM CST Wed Feb 19 2020
Snow continues to increase early this morning along an axis of
strong 850 mb frontogenesis over northern Nebraska into portions of
South Dakota and Iowa. There are certainly elements of CSI
involved within this banding setup, which should work to
effectively enhance snowfall amounts. The other aspect of this
forecast has been a shifting location of the band, with dProg/DT
from early Tuesday evening through early this morning of high
resolution CAMs indicating a 50 mile gradual northward shift in
forcing. Anticipating continued snowfall through the middle of the
morning with very efficient rates at times as cross sections show
2-4 hours of a decent cross hair signature. This has led me to
increase snowfall amounts throughout this band with the potential
for some locations to see 4 to 7" of snow. Will expand the winter
weather advisory slightly further east.
The snow band will begin to weaken by mid-day slowly shifting
southward as the upper wave arrives and weakens the 850 mb frontal
zone. It's possible the advisory may be ended by mid-afternoon.
Temperatures will fall through the day in most locations, setting up
the stage for a cold night into Thursday morning.
Tonight: Temperatures with clear skies should fall below zero in
most locations. with light winds, could see areas that see fresh
snow today, drop even further than current forecast indicates. Will
try to blend in some mesoscale guidance that suggests this idea.
.LONG TERM...(Thursday through Tuesday)
Issued at 304 AM CST Wed Feb 19 2020
Thursday-Sunday: A rather quiet stretch of weather is expected to
end the week and continues into the upcoming weekend. Mid-lvl
heights begin to rise on Thursday, also signaling a return of
low- lvl warm advection. We'll see the development of breezy
southwesterly winds by Thursday afternoon, but especially on
Friday as highs climb back near or above normal temperatures.
A weak shortwave moves through to start the weekend, but is expected
to have minimal impact other than mid-high level clouds.
Temperatures Saturday will warm into the 40s in some areas, with
portions of south central South Dakota challenging the 50 degree
mark. Light winds may stymie the rise in temperatures a bit.
Latest medium range guidance continues to push a strong upper low
through the lower Missouri River valley Sunday, meaning there should
be minimal impact to the local area. Slightly cooler temperatures
may bleed into the area on Sunday, and have lowered the
temperatures a bit from previous forecasts.
Monday-Wednesday: Models are in better agreement bringing a stronger
northern wave into the region to start next week. Generally though,
despite the depth of the wave, moisture could be somewhat limited.
Either way, anticipating some light wintry precipitation early
next week in the region with another shot of colder air by the
middle of next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1115 AM CST Wed Feb 19 2020
MVFR and IFR conditions in snow will gradually improve in the
Sioux City area through the afternoon and should by VFR by 23z to
1z this evening. North of there VFR conditions are expected
through the period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST this evening for
SDZ068>071.
MN...NONE.
IA...Winter Weather Advisory until 6 PM CST this evening for
IAZ020>022-031-032.
NE...Winter Weather Advisory until 6 PM CST this evening for NEZ013-
014.
&&
UPDATE...08
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...08Hazardous weather outlook, Feb 19, 4:11 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 411 AM CST Wed Feb 19 2020 IAZ020>022-031-032-NEZ013-014-SDZ068>071-201015- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Bon Homme- Yankton-Clay-Union- 411 AM CST Wed Feb 19 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Snow will persist into the early afternoon hours of Wednesday. Total accumulations 2 and 6 inches are expected, with the highest amounts in portions of northeastern Nebraska into Iowa along and north of the highway 20 corridor. Bitterly cold temperatures settle into the area tonight with below zero temperatures likely in most locations. Wind chills between 10 and 20 below zero are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An additional risk for light snow accumulations arrives early next week. Continue to monitor your local forecast for further information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 050-052>067-201015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner- 411 AM CST Wed Feb 19 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Very cold temperatures will result in wind chills between 10 below to 25 below zero Wednesday night into Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An additional risk for light snow accumulations arrives early next week. Continue to monitor your local forecast for further information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Feb 19, 9:15 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 AM CST WED FEB 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 4 ESE SIOUX CITY 42.48N 96.33W
02/19/2020 M2.9 INCH WOODBURY IA BROADCAST MEDIA
&&Local storm report, Feb 19, 9:36 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 AM CST WED FEB 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW SOUTH SIOUX CITY 42.47N 96.41W
02/19/2020 E3.8 INCH DAKOTA NE EMERGENCY MNGR
0815 AM SNOW YANKTON 42.89N 97.39W
02/19/2020 E1.0 INCH YANKTON SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Feb 19, 10:16 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 AM CST WED FEB 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 AM SNOW 3 N HORNICK 42.28N 96.10W
02/19/2020 M4.5 INCH WOODBURY IA CO-OP OBSERVER
CO-OP OBSERVER STATION HLYI4 3.4 N HORNICK.
1004 AM SNOW 1 S SOUTH SIOUX CITY 42.45N 96.41W
02/19/2020 M3.5 INCH DAKOTA NE PUBLIC
REPORT VIA SOCIAL MEDIA.
0918 AM SNOW 1 ENE CHEROKEE 42.76N 95.54W
02/19/2020 M2.0 INCH CHEROKEE IA CO-OP OBSERVER
CO-OP OBSERVER STATION CKPI4 0.9 NE
CHEROKEE.
0930 AM SNOW 6 NNE ELK POINT 42.76N 96.65W
02/19/2020 M1.0 INCH UNION SD COCORAHS
COCORAHS STATION SD-UN-2 ELK POINT 5.6 NNE.
&&Local storm report, Feb 19, 11:33 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1133 AM CST WED FEB 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM SNOW 3 W PONCA 42.57N 96.76W
02/19/2020 M5.5 INCH DIXON NE PUBLIC
REPORT VIA SOCIAL MEDIA.
1101 AM SNOW 1 ENE HUBBARD 42.39N 96.57W
02/19/2020 M4.0 INCH DAKOTA NE PUBLIC
REPORT VIA SOCIAL MEDIA.
1025 AM SNOW 1 W PONCA 42.57N 96.73W
02/19/2020 M4.0 INCH DIXON NE PUBLIC
REPORT VIA SOCIAL MEDIA.
1002 AM SNOW SPRINGFIELD 42.85N 97.89W
02/19/2020 E0.8 INCH BON HOMME SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Feb 19, 12:48 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1248 PM CST WED FEB 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW SERGEANT BLUFF 42.40N 96.36W
02/19/2020 M5.0 INCH WOODBURY IA OFFICIAL NWS OBS
SNOWFALL TOTAL SO FAR THIS EVENT.
0600 AM SNOW HURON 44.37N 98.23W
02/19/2020 M0.4 INCH BEADLE SD OFFICIAL NWS OBS
SNOWFALL TOTAL FOR THIS EVENT.
&&Local storm report, Feb 19, 1:57 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
157 PM CST WED FEB 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM SNOW 6 SSE CENTERVILLE 43.04N 96.90W
02/19/2020 M0.3 INCH CLAY SD CO-OP OBSERVER
JUST A FEW MORE FLAKES AFTER 8 AM, SO EVENT
TOTAL SNOWFALL REMAINS AT 0.3 INCH.
0130 PM SNOW 3 SSE NORTH SIOUX CITY 42.49N 96.49W
02/19/2020 E3.5 INCH UNION SD PUBLIC
REPORT VIA SOCIAL MEDIA AT DAKOTA DUNES.
0130 PM SNOW 2 ESE YANKTON 42.88N 97.36W
02/19/2020 M1.0 INCH YANKTON SD CO-OP OBSERVER
ANOTHER 0.5 INCH SINCE 6 AM MADE THE EVENT
TOTAL SNOWFALL 1.0 INCH.
&&Nearby
Wind Chill Advisories in Minnesota, 2020Wind Chill Advisories in South Dakota, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.